- Open Access
Existence of solutions for a class of nonlinear boundary value problems on half-line
© Ertem and Zafer; licensee Springer. 2012
- Received: 28 January 2012
- Accepted: 16 April 2012
- Published: 16 April 2012
Consider the infinite interval nonlinear boundary value problem
where u and v are principal and nonprincipal solutions of (p(t)x')' + q(t)x = 0, r1(t) = o(u(t)(v(t)) μ ) and r2(t) = o(v(t)(u(t)) μ ) for some μ ∈ (0, 1), and a and b are arbitrary but fixed real numbers.
Sufficient conditions are given for the existence of a unique solution of the above problem for i = 1, 2. An example is given to illustrate one of the main results.
Mathematics Subject Classication 2011: 34D05.
- Boundary value problem
Boundary value problems on half-line occur in various applications such as in the study of the unsteady flow of a gas through semi-infinite porous medium, in analyzing the heat transfer in radial flow between circular disks, in the study of plasma physics, in an analysis of the mass transfer on a rotating disk in a non-Newtonian fluid, etc. More examples and a collection of works on the existence of solutions of boundary value problems on half-line for differential, difference and integral equations may be found in the monographs [1, 2] For some works and various techniques dealing with such boundary value problems (we may refer to [3–6] and the references cited therein).
and p ∈ C([0, ∞), (0, ∞)), q ∈ C([0, ∞), ℝ) and f ∈ C([0, ∞) × ℝ, ℝ).
where μ ∈ (0, 1) is arbitrary but fixed real numbers.
Note that v(t) → ∞ as t → ∞ but u(t) is bounded in this special case. It turns out such information is crucial in investigating the general case. Our results will be applicable whether or not u(t) → ∞ (v(t) → ∞) as t → ∞.
where t* ≥ 0 is a sufficiently large real number.
is a nonprincipal solution of (1.4), which is strictly positive for t > t1.
then there is a unique solution x(t) of (1.1)-(1.3), where r is given by (1.5).
which means that F x ∈ X.
where x1, x2 ∈ X arbitrary. This implies that F is a contracting mapping.
If (2.7) is satisfied, then in view (2.6) and the above inequality we easily obtain (1.3). In case (2.8) holds, then c = 0 and hence we still have (1.3).
From Theorem 2.1 we deduce the following Corollary.
has a unique solution.
Then from (2.9), we have v (t) ≥ u(t) for t ≥ t2, which is needed in the proof of the next theorem.
then there is a unique solution x(t) of (1.1) - (1.3), where r is given by (1.6).
Again, X is a complete metric space with the metric d defined in the proof of the previous theorem.
The remainder of the proof proceeds similarly as in that of Theorem 2.1 by using (2.2), (2.3), (2.9)-(2.14).
has a unique solution.
for any given μ ∈ (0, 1) there is a t0 such that (3.4) holds.
i.e., all the conditions of Theorem 2.1 are satisfied. Therefore we may conclude that if (3.4) holds, then the boundary value problem (3.1)-(3.3) has a unique solution.
by taking (a, b) = (0, 1) and (a, b) = (1, 0), respectively.
This work was supported by the Scientific and Technological Research Council of Turkey (TUBITAK) under project number 108T688.
- Agarwal RP, O'Regan D: Infinite Interval Problems for Differential, Difference and Integral Equations. Kluwer Academic Publisher, Netherlands; 2001.View ArticleGoogle Scholar
- O'Regan D: Theory of Singular Boundary Value Problems. World Scientific, River Edge, New Jersey, USA; 1994.MATHView ArticleGoogle Scholar
- Agarwal RP, O'Regan D: Boundary value problems on the half line in the theory of colloids. Math Probl Eng 2002, 8(2):143-150. 10.1080/10241230212905MATHMathSciNetView ArticleGoogle Scholar
- Chen SZ, Zhang Y: Singular boundary value problems on a half-line. J Math Anal Appl 1995, 195: 449-468. 10.1006/jmaa.1995.1367MATHMathSciNetView ArticleGoogle Scholar
- Rachůnková I, Tomeček J: Superlinear singular problems on the half line. Boundary Value Probl 2010, 2010: 18. pages (Article ID 429813Google Scholar
- Li J, Nieto JJ: Existence of positive solutions for multipoint boundary value problem on the half-line with impulses. Boundary Value Probl 2009, 2009: 12. pages (Article ID 834158MathSciNetGoogle Scholar
- Caligo D: Comportamento asintotico degli integrali dell'equazione y ″ + a ( t ) y = 0, nell'ipotesi limt→∞.a ( t ) = 0. Boll Un Mat Ital 1941, 3: 286-295.MathSciNetGoogle Scholar
- Boas ML, Boas RP Jr, Levinson N: The growth of solutions of a differential equation. Duke Math J 1942, 9: 847-853. 10.1215/S0012-7094-42-00959-1MATHMathSciNetView ArticleGoogle Scholar
- Haupt O: Über das asymptotische verhalten der lösungen gewisser linearer gewöhnlicher differentialgleichungen. Math Z 1942, 48: 289-292. 10.1007/BF01180019MathSciNetView ArticleGoogle Scholar
- Bihari I: Researches of the boundedness and stability of the solutions of non-linear differential equations. Acta Math Acad Sci Hung 1957, 8: 261-278.MATHMathSciNetView ArticleGoogle Scholar
- Hale JK, Onuchic N: On the asymptotic behavior of solutions of a class of differential equations. Contrib Diff Equ 1963, 2: 61-75.MathSciNetGoogle Scholar
- Lipovan O: On the asymptotic behavior of the solutions to a class of second order nonlinear differential equations. Glasgow Math J 2003, 45: 179-187. 10.1017/S0017089502001143MATHMathSciNetView ArticleGoogle Scholar
- Mustafa OG, Rogovchenko YV: Asymptotic integration of a class of nonlinear differential equations. Appl Math Lett 2006, 19: 849-853. 10.1016/j.aml.2005.10.013MATHMathSciNetView ArticleGoogle Scholar
- Agarwal RP, Djebali S, Moussaoui T, Mustafa OG: On the asymptotic integration of nonlinear differential equations. J Comput Appl Math 2007, 202: 352-376. 10.1016/j.cam.2005.11.038MATHMathSciNetView ArticleGoogle Scholar
- Eastham MSP: The Asymptotic Solution of Linear Differential Systems. In Applications of the Levinson Theorem. Clarendon Press, Oxford; 1989.Google Scholar
- Kiguradze IT, Chanturia TA: Asymptotic Properties of Solutions of Nonautonomous Ordinary Differential Equations. Kluwer Academic Publishers, Dordrecht; 1993.MATHView ArticleGoogle Scholar
- Hartman P: Ordinary Differential Equations. Wiley, New York; 1964.MATHGoogle Scholar
- Kelley W, Peterson A: The Theory of Differential Equations: Classical and Qualitative. Pearson Education, Inc., Upper Saddle River, New Jersey; 2004.Google Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.